Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 237, NWS Memphis, TN

June 28, 2018Benton County, Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 28, 2018, 11:36 AM CDT for Benton County, Carroll County, Henry County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 11:36 AM CDT (16:36 UTC)
Expired
Jun 28, 2018, 12:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 106 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:03 PM CDTTSTM WND DMGCamden, TNREPORT OF POWERLINES DOWN AND MULTIPLE TREES DOWN. TIME OF EVENT IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:46 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2274 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KMEG 281636
SVRMEG
TNC005-017-079-281715-
/O.NEW.KMEG.SV.W.0237.180628T1636Z-180628T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1136 AM CDT THU JUN 28 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Benton County in western Tennessee...
  Northeastern Carroll County in northwestern Tennessee...
  Southern Henry County in northwestern Tennessee...

* Until 1215 PM CDT.

* At 1136 AM CDT, a severe thunderstorm was located near Camden,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Camden, Bruceton, Vale, Hollow Rock, Big Sandy, Henry, Mansfield,
  Dollar, Holladay, Mixie, Crews Store, Garretsburg, Ephesus, Buena
  Vista and Nathan Bedford State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3596 8802 3594 8800 3594 8793 3585 8795
      3584 8796 3584 8803 3585 8806 3584 8808
      3585 8818 3584 8823 3621 8847 3620 8817
      3630 8795 3622 8795 3617 8792
TIME...MOT...LOC 1636Z 321DEG 32KT 3610 8807 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:32 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 28, 10:32 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1032 AM CDT Thu Jun 28 2018

.UPDATE...

10AM temperatures are already in the upper 80s with a few spots
touching 90 degrees. This is yielding heat index values around the
century mark. In addition, latest SPC mesoanalysis shows a
bullseye of over 4000 SBCAPE over much of the area.

Latest WSR-88D radar from KPAH depicts a complex of severe
thunderstorms moving through extreme southeast Missouri. Current
storm motion suggests that the complex will continue to move
through an unstable airmass into northwest Tennessee within an
hour or so. Even though a strong capping inversion is in place,
the strength of the current cold pool will likely be able to
overcome that and create a damaging wind threat across much of
west Tennessee. Latest Hi-res models are in agreement with the
current thinking as well. SPC now has a mesoscale discussion out,
suggesting a severe thunderstorm watch will be issued soon.

Went ahead and adjusted temperatures down for the areas that will
receive rain this morning and early afternoon. New grids and zones
are now available.

&&

.PREV DISCUSSION... /issued 637 AM CDT Thu Jun 28 2018/

UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 242 AM CDT Thu Jun 28 2018/

DISCUSSION...

Convection is increasing across Central Missouri early this
morning. Several CAM models show this trend continuing eventually
forming into a MCS that will push into portions of Northwest
Tennessee later this morning. The convection will push into
Northern Alabama by the early afternoon hours. As a result, have
likely POPS across areas of West Tennessee near the Tennessee
River through noon time. Highs up near Paris, TN may stay in the
upper 80s due to the convection. Elsewhere, another hot and humid
day is expected across the Mid-South. Will go ahead and expand
the Heat Advisory to include Randolph, Clay, Dunklin, and Pemiscot
Counties for this afternoon.

The heat will continue into Friday as the center of the upper
ridge moves over the Mid-South. Will go ahead and expand the Heat
Advisory for the entire CWA through Friday evening as a result.
Chances for diurnal based convection will occur with best chances
occurring across Northeast Mississippi.

The upper ridge will push off to the northeast over the weekend
moving into the Ohio Valley and eventually the Mid-Atlantic
region. Chances for showers and thunderstorms will occur on the
backside of the ridge due to an increase in tropical moisture
spreading northward.

By early next week, the ridge will begin to rebuild back to the
west and will eventually strengthen over the Midwest by the
middle of next week. As a result, best chances for showers and
thunderstorms will begin to shift south over North Mississippi due
to the strengthening ridge to the north.

Overall, hot and humid conditions will continue across the area
over the next seven days. Highs will generally remain in the lower
to mid 90s with dewpoints in the lower to mid 70s. This will keep
heat indices above 100 degrees and hovering near 105 degrees at
times through the forecast period. Little relief will come at
night as lows will remain in the mid to upper 70s across much of
the area.

KRM

&&

.AVIATION...
/12z TAFs/

Expect VFR conditions through the TAF period with a diurnal Cu
field of 4500-5000 ft developing by late morning. Thunderstorms to
the north of the CWA will move south toward the area this morning
but will largely remain to the north and east of MKL. If these
storms are able to form into a more organized complex, outflow
winds may move across west TN later today, resulting in a wind
shift. Otherwise, a few showers/storms are possible at MKL/TUP
today but the probability remains low farther west where the ridge
is stronger. Winds will not be as strong from the southwest today
and should diminish to less than 7 kts after sunset.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Friday for Chester-Fayette-Hardeman-
     Hardin-Haywood-Lauderdale-Madison-McNairy-Shelby-Tipton.

     Heat Advisory from 10 AM to 8 PM CDT Friday for Benton TN-
     Carroll-Crockett-Decatur-Dyer-Gibson-Henderson-Henry-Lake-
     Obion-Weakley.

&&
Hazardous weather outlook, Jun 28, 11:04 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1104 AM CDT Thu Jun 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291815-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1104 AM CDT Thu Jun 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A heat advisory remains in effect for a large portion of the Mid-South.
Heat index values will rise above 105 degrees resulting in
dangerous heat conditions.

Strong to severe thunderstorms are expected today...mainly along
and north of a line from Dyersburg to Savannah, Tennessee. The
main threats from these storms will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon heat indices will exceed 105 degrees over the Mid-South
on Friday. A heat advisory has been issued. The hot and humid
conditions will continue into early next week. Heat advisories may
need to be extended.

Strong to severe thunderstorms may occur on Friday with best
chances occurring over Northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning through early
afternoon across portions of west Tennessee.

AC3

In the hours before

Special weather statement, Jun 28, 10:49 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1049 AM CDT THU JUN 28 2018

TNZ004-021-022-281615-
Carroll TN-Benton TN-Henry TN-
1049 AM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...

Northeastern Carroll County in northwestern Tennessee...
Central Benton County in Middle Tennessee...
Henry County in northwestern Tennessee...

At 1048 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located near Cottage Grove, or 7 miles
northwest of Paris, moving southeast at 30 mph.

People in northeastern Carroll...central Benton and Henry Counties
should monitor this storm closely.

LAT...LON 3614 8793 3598 8825 3645 8852 3650 8852
      3650 8829
TIME...MOT...LOC 1548Z 324DEG 24KT 3640 8836
Special weather statement, Jun 28, 11:25 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1125 AM CDT THU JUN 28 2018

TNZ003-004-022-281700-
Weakley TN-Benton TN-Henry TN-
1125 AM CDT THU JUN 28 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CDT
FOR...

Northeastern Weakley County in northwestern Tennessee...
Northeastern Benton County in Middle Tennessee...
Northern Henry County in northwestern Tennessee...

At 1125 AM CDT...a strong thunderstorm producing winds to 50 mph was
located near Cottage Grove, or 12 miles southwest of Murray, moving
southeast at 40 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Weakley...northeastern Benton and northern
Henry Counties should monitor this storm closely.

LAT...LON 3629 8795 3645 8830 3635 8854 3650 8859
      3650 8806 3644 8806 3634 8797
TIME...MOT...LOC 1625Z 324DEG 35KT 3646 8842

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:23 PM CDTSevere Thunderstorm WarningMEGBenton, Henry52 min
Jun 28, 3:12 AM CDTHeat AdvisoryMEGBenton, Carroll, Crockett, Decatur, Dyer, Gibson and 6 more4 days
Jun 28, 10:49 AM CDTSpecial Weather StatementMEGBenton, Henry26 min
Jun 28, 11:06 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry39 min
Jun 28, 11:25 AM CDTSpecial Weather StatementMEGHenry35 min
Jun 28, 11:31 AM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley44 min
Jun 28, 11:42 AM CDTSpecial Weather StatementMEGCarroll33 min
Jun 28, 11:58 AM CDTSevere Thunderstorm WarningMEGCarroll, Henderson, Henry, Weakley28 min
Jun 28, 12:14 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henry30 min
Jun 28, 2:29 PM CDTSpecial Weather StatementMEGWeakley31 min
Jun 28, 3:02 PM CDTSpecial Weather StatementMEGCarroll43 min
Jun 28, 4:12 PM CDTSpecial Weather StatementMEGChester, McNairy48 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy33 min
Jun 28, 4:55 PM CDTSevere Thunderstorm WarningMEGMcNairy50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.